Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 74, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 27, 1998, 2:16 PM CDT for Jasper County, Newton County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 1998, 2:16 PM CDT (19:16 UTC)
- Expired
- Apr 27, 1998, 8:20 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 271918 FFWSGF KSC021-037-MOC011-097-145-280110- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 216 PM CDT MON APR 27 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS BARTON COUNTY IN SOUTHWESTERN MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI NEWTON COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 820 PM CDT * AT 210 PM DOPPLER RADAR INDICATED SLOW MOVING SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAIN EXTENDING FROM NORTHEAST OKLAHOMA INTO SOUTHEAST KANSAS AND FROM NEOSHO TO LAMAR IN SOUTHWEST MISSOURI. SOME AREAS HAVE RECEIVED 1 TO 2 INCHES OF RAIN TODAY. THESE SAME AREAS RECEIVED UP TO 2 INCHES OF RAIN LAST NIGHT. * A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WARNED AREAS THROUGH THIS EVENING. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE IN THIS AREA THROUGH THIS EVENING LEADING TO FLOODING OF FLOOD PRONE CREEKS AND ASSOCIATED LOW WATER CROSSINGS. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL DEVELOP THROUGH THIS EVENING. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. RUNNELS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 2:10 PM CDT, 6 minutes earlier.
Area forecast discussion, Apr 27, 2:10 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT MON APR 27 1998 1ST PD FCST PROBLEMS...TEMPS AND FFA OUTLINE. SFC LOW SHOWS WELL ON STLT...OVR NE OK WITH A WARM FRONT FROM SGF TO THE BOOTHEEL. S CENTRAL MO IS SEEING SOME SUN AND WITH LIS AROUND MINUS 4...EXPECTING POSSIBLE TSRA THIS AFTERNOON. CALL CHEROKEE COUNTY IN SE COUNTY AT 1840Z...AND A TOTAL RAINFALL AMOUNTS OF 4 INCHES WERE REPORTED IN THE WEST PART OF THE COUNTY. THE REPORT ALSO SAID THAT ALL CREEKS WERE BANKS FULL AND ANOTHER 1-2 INCHES OF RA WOULD CAUSE FLOODING. WITH MODELS PRINTING OUT ANOTHER 2 INCHES...FFA WILL BE NEEDED. ATTM FFA WL INCLUDE ALL SE KS AND WESTWARD TO SGF AND UNO FOR TONIGHT AND TUESDAY. 1ST PD FCST RECOMMENDATION (FOR COORDINATION ONLY) SE KS/JLN/SGF... ...FLASH FLOOD WATCH TONIGHT AND TUESDAY... .TONIGHT...PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN COULD BE HEAVY AT TIMES. LOW IN THE LOW TO MID 50S. WIND EAST TO NORTHEAST 10 TO 15 MPH. CHANCE OF RAIN 80 PERCENT. UNO... ...FLASH FLOOD WATCH TONIGHT AND TUESDAY... .TONIGHT...PERIODS OF SHOWERS OR THUNDERSTORMS...RAIN COULD BE HEAVY AT TIMES. LOWS IN THE MID TO UPPER 50S. WIND EAST TO NORTHEAST 10 TO 15 MPH. CHANCE OF RAIN 80 PERCENT. AIZ... .TONIGHT...CLOUDY WITH OCCASSIONAL SHOWERS OR THUNDERSTORMS. LOWS IN THE UPPER 40S TO LOW 50S. WIND EAST TO NORTHEAST 15 TO 25 MPH. RAIN CHANCE 60 PERCENT. SGF RC 050/055 047/060 047 07886 JLN RC 050/057 048/062 049 07886 SS
In the hours before
Special weather statement, Apr 27, 1:00 PM CDT, 1 hour 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 27 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH ADDITIONAL HEAVY RAINFALL... A LOW PRESSURE AREA OVER THE SOUTHWEST TIP OF MISSOURI AND A WARM FRONT ALONG THE MISSOURI-ARKANSAS BORDER WILL BE THE FOCUS OF MORE RAIN AND POSSIBLE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL BE SOUTH OF A SPRINGFIELD TO ROLLA TO WEST PLAINS LINE THIS AFTERNOON AND EVENING...AS SOME SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. LITTLE MOVEMENT IS EXPECTED WITH THE LOW PRESSURE SYSTEM AND AS A RESULT ANOTHER ROUND OF HEAVY RAIN WILL BE POSSIBLE TONIGHT AND INTO MONDAY MORNING WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE. WITH LAST NIGHTS HEAVY RAIN OVER PORTIONS OF THE AREA...LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY LOW WATER BRIDGES. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER SITUATION FOR POSSIBLE ACTIVATION THIS AFTERNOON AND INTO THE EVENING HOURS. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:16 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Apr 27, 5:57 PM CDT | Flash Flood Warning | SGF | Vernon | 2 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.